Balanced two-colorings of finite sets in the square I

Abstract

LetT(N) be the least integer such that one can assign ± 1’s to anyN points in the unit square so that the sum of these values in any rectangle with sides parallel to those of the square have absolute value at mostT(N). G. Tusnádi asked what could be said about the order of magnitude ofT(N). We prove

$$\log N \ll T(N) \ll (\log N)^4 .$$

In contrast, ifT*(N) denotes the corresponding quantity where rectangles of any possible orientation are considered, we have

$$N^{{1 \mathord{\left/ {\vphantom {1 {4 - \varepsilon }}} \right. \kern-\nulldelimiterspace} {4 - \varepsilon }}} \ll T^* (N) \ll N^{{1 \mathord{\left/ {\vphantom {1 {2 + \varepsilon }}} \right. \kern-\nulldelimiterspace} {2 + \varepsilon }}} $$

for anyε > 0.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    J. Beck, Roth’s estimate of the discrepancy of integer sequences is nearly sharp,Combinatorica1(4) (1981), 319–325.

    MATH  MathSciNet  Google Scholar 

  2. [2]

    J. Beck andT. Fiala, “Integer-Making” theorems,Discrete Applied Math.3 (1981), 1–8.

    MATH  Article  MathSciNet  Google Scholar 

  3. [3]

    P. Erdős andJ. Spencer,Probabilistic methods in combinatorics, Akadémiai Kiadó, Budapest, 1974.

    Google Scholar 

  4. [4]

    J. H. Halton, On the efficiency of certain quasirandom sequences of points in evaluating multi-dimensional integrals,Num. Math.2 (1960), 84–90.

    Article  MathSciNet  Google Scholar 

  5. [5]

    P. Major, On the invariance principle for sums of independent identically distributed random variables,Journal of Multivariate Analysis8 (1978), 487–517.

    MATH  Article  MathSciNet  Google Scholar 

  6. [6]

    V. V. Petrov,Sums of independent random variables (in Russian), Moscow, Nauka, 1972 (see Ch. X, §1, Lemma 1).

  7. [7]

    K. F. Roth, On irregularities of distribution,Mathematika7 (1954), 73–79.

    Article  Google Scholar 

  8. [8]

    W. M. Schmidt, Irregularities of distribution IV.,Inv. Math.7 (1969), 55–82.

    MATH  Article  Google Scholar 

  9. [9]

    W. M. Schmidt, Irregularities of distribution VII.,Acta Arithmetica21 (1972), 45–50.

    MATH  MathSciNet  Google Scholar 

  10. [10]

    W. M. Schmidt,On irregularities of distribution, Tata Inst. of Fund. Res. Lectures on Math. and Phys.56 (1977).

  11. [11]

    J. G. van der Corput, Verteilungsfunktionen I.,Proc. Kon. Ned. Akad. v. Wetensch.38 (1935), 813–821.

    MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Beck, J. Balanced two-colorings of finite sets in the square I. Combinatorica 1, 327–335 (1981). https://doi.org/10.1007/BF02579453

Download citation

AMS subject classification (1980)

  • 10 K 30
  • 10 H 20, 05 C 55